Iowa, 2019

Flooding in Iowa, May 27 to 31, 2019

May 27 to 31, 2019 · NWS DVN · 12 events in 7 counties and zones

Extensive flooding occurred late May and into June across eastern Iowa, northwest Illinois, and northeast Missouri. The last half of May was very wet with 5-8 inches of rain falling over the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Extensive flooding occurred late May and into June across eastern Iowa, northwest Illinois, and northeast Missouri. The last half of May was very wet with 5-8 inches of rain falling over the region. This combined with saturated soils, brought many rivers above Moderate to Major flood levels. Many climate sites only saw 3 days of no precipitation from May 16th to May 31st. |The Wapsipinicon, Iowa, Skunk, Des Moines, Rock, and Green Rivers all recorded a preliminary Top 10 crest on record. The main stem Mississippi also crested again in late May / early June, with sites from Le Claire LD 14 on downstream recording a Top 10 crest. |Several significant flood events also occurred in March - Early May 2019 due to snowmelt, heavy rain, and saturated soil.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 27, 2:48 PM CST, 12 minutes earlier.

Area forecast discussion, May 27, 2:48 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
348 PM CDT Mon May 27 2019

.SYNOPSIS...
Issued at 347 PM CDT Mon May 27 2019

18Z surface data has a low along the IA/MN border northwest of KMCW.
A warm front extended east from the low and then southeast from near
KDEH into northern Illinois. The cold front ran south and then
southwest from the low into southeast Nebraska and Kansas. Dew
points were in the 40s and 50s from the northern Plains into the
Great Lakes. South of the warm front and east of the cold front dew
points were in the 60s to near 70.

&&

.SHORT TERM...(This Evening through Tuesday)
ISSUED AT 347 PM CDT Mon May 27 2019

Some diurnally driven convection should fire west of the Mississippi
through sunset that will result in isolated to scattered storms
especially as the cold front moves into the area. RAP trends are
suggesting considerable sinking air across Iowa which 'may' keep
much of the area west of the Mississippi dry late this afternoon and
evening.

East of the Mississippi the strong to severe convection will exit
the area through sunset.

After sunset the cold front may help initiate more thunderstorms
south of I-80 that may persist near the front through sunrise
Tuesday.

On Tuesday the CMC is suggesting an organized thunderstorm complex
will roll across the area. If this scenario occurs, the warm front
would remain stalled near the IA/MO border before surging north in
the afternoon.

The other models have no organized thunderstorm complex but vary on
when the front will move back north.

Regardless, thunderstorms will be seen again on Tuesday with storms
being the most numerous from mid-afternoon through the evening hours.

The presence of the warm front along with strong winds aloft will
provide a favorable environment for severe storms. The amount of
daytime heating and the position of the front will be key factors
regarding the overall severe potential during the afternoon and
evening hours.

.LONG TERM...(Tuesday Night through Monday)
ISSUED AT 347 PM CDT Mon May 27 2019

Tuesday night
Assessment...high confidence on storms. Low on rainfall amounts

Storms that develop Tuesday afternoon have the potential to organize
into a storm complex that slowly moves east. The amount of moisture
streaming north into the area will provide plenty of fuel to
generate heavy rainfall.

The model consensus has categorical pops for Tuesday night.

Wednesday
Assessment...medium confidence

Lingering rain from the previous night will continue during the
morning hours on Wednesday. The amount of new development that
occurs Wednesday afternoon will depend upon the amount of daytime
heating.

The model consensus has slight chance to chance pops for the area.

Wednesday night and Thursday
Assessment...medium confidence

Areal coverage of storms will increase Wednesday night as the next
surface low moves east through the area. Boundaries left over from
the overnight storms will provide the focus for new storm
development on Thursday.

The model consensus has chance to likely pops Wednesday night and
Thursday morning with the highest pops east of the Mississippi. For
Thursday afternoon the model consensus has chance pops for the
entire area.

Thursday night on...

Thursday night
Assessment...medium confidence

Lingering convection from the day Thursday will continue into the
evening hours before dissipating. The model consensus has slight
chance to chance pops Thursday evening with mainly dry conditions
after midnight.

Friday and Friday night
Assessment...medium to high confidence

The model consensus has high pressure moving across the area
creating dry conditions. Temperatures should be near normal.

Saturday through Monday
Assessment...low confidence

The global models diverge with their respective solutions in terms
of the sensible weather. There seems to be some agreement that
temperatures will be around or slightly above normal.

The ECMWF brings an upper level disturbance through the area
Saturday and Saturday night producing rain while keeping the Sunday
through Monday time frame mainly dry.

The FV3 is similar to the ECMWF in bringing an upper level
disturbance through the area Saturday and Saturday night. However it
does generate diurnal convection on Sunday and Monday.

The GFS brings the upper level disturbance through Saturday
afternoon and night, slightly slower than the ECMWF. However like
the FV3 it generates diurnal convection on Sunday and Monday.

The CMC global has no upper level disturbance and only generates
some diurnal convection Saturday and Sunday. Unlike the other global
models, the CMC global bring a cold front through the area on Monday
and generates convection along it.

Given the differences the model consensus has slight chance to
chance pops from Saturday through Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
ISSUED AT 1232 PM CDT Mon May 27 2019

Conditions range from VFR to IFR with convection across eastern
Iowa and northern Illinois. MVFR/IFR conditions in convection will
be seen through 03z/28 with areas of VFR outside of convection.
TSRA are likely that may produce wind gusts to 35 knots. After
03z/28 mainly VFR conditions will be seen as weak high pressure
moves through the upper Midwest.

&&

.HYDROLOGY...
Issued at 1236 PM CDT Mon May 27 2019

Several changes have been made to river forecasts across the area
this morning. After collaboration with the NCRFC, WPC and
surrounding offices, the decision was made to utilize 48 hour
predicted rainfall in the latest river forecasts. For the update
this evening, 36 hour predicted rainfall will be used, while
forecasts will return to 24 hour predicted rainfall Tuesday morning.
This decision was made to capture the bulk of precipitation expected
through Wednesday.

Latest models and WPC guidance shifted heavy rain further south
from previous guidance, and now have much of eastern Iowa,
northwest Illinois, and northeast Missouri underneath a swath of
1.50-3.00 inches through Wednesday. As a result, many points along
the tributaries either have had new flood warnings issued or have
seen categorical changes from moderate to major flooding. Along
the Mississippi, several points have seen rises in crest forecasts
of several feet. However, these crests fall within what we were
expecting and have been communicating for several days. For
additional details, please see the latest flood statements.

Looking ahead, quieter weather looks to make a brief return to the
region by mid week. While chances for precipitation still exist for
Wednesday and Thursday, there is high confidence that rainfall
amounts will be light. By Friday, much of the region will be dry.

There are signals in the last model runs that hint at active weather
returning across the area by the weekend. However, confidence on
rainfall amounts and how this would affect river forecasts is low.
As mentioned in previous discussions, we urge people with interests
in the rivers to stay in tune with the latest information.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...08
AVIATION...08
HYDROLOGY...Speck
Hazardous weather outlook, May 27, 2:55 AM CST, 12 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
355 AM CDT Mon May 27 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-280900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
355 AM CDT Mon May 27 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...MONDAY AND MONDAY NIGHT

Severe storms are possible across the area today through this
evening and the Storm Prediction Center has an enhanced risk over
much of east central Iowa and all of northwest Illinois. There is
a slight risk over the remainder of the outlook area. Storms with
the potential for strong winds and heavy rainfall will move into
the area this morning.

A greater risk for severe storms will occur this afternoon as a
warm front lifts northward across the area. Thunderstorms are
likely with a few supercells possible, especially in the afternoon.
The severe weather threats will include damaging winds, large
hail and tornadoes. Scattered storms will be possible in the
evening, with a few possibly severe before 10 pm.

Heavy rainfall will be possible today through the evening hours.
This may lead to flash flooding as soil conditions are saturated
from the recent wet weather.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Both severe weather and heavy rain are a threat Tuesday and a
lesser threat Wednesday. SPC currently has the area in a slight
risk Tuesday and marginal risk Wednesday, reflecting the relative
risk of severe weather each day. Additional rainfall will
continue to exacerbate flooding on both the Mississippi River and
tributaries.

Another round of storms is forecast late Friday night into
Saturday, and rain could linger intermittently through the
weekend. While it is too early to predict any severe weather
hazards, additional rainfall would continue to maintain high soil
moisture levels and flooding on area rivers.

.SPOTTER INFORMATION STATEMENT...
Spotter activation and amateur radio activation may be needed this
afternoon and evening.

Sheets/Wolf

In the hours before

Local storm report, May 27, 1:10 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
210 PM CDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     FLASH FLOOD      2 WNW MOLINE            41.50N 90.52W
05/27/2019                   ROCK ISLAND        IL   TRAINED SPOTTER

            16TH AVE BETWEEN 13TH ST AND 14TH ST. WATER
            6 INCHES DEEP.

0200 PM     FLASH FLOOD      2 SSE DAVENPORT         41.54N 90.59W
05/27/2019                   SCOTT              IA   TRAINED SPOTTER

            17TH AND VINE ST HAS WATER 2.5 FEET DEEP.

0145 PM     HEAVY RAIN       2 SE DAVENPORT          41.54N 90.57W
05/27/2019  U0.00 INCH       SCOTT              IA   TRAINED SPOTTER

            TORRENTIAL RAINS IS CAUSING SOME FLOODING ON
            E 15TH STREET BETWEEN BRADY ST AND LE CLAIRE
            ST. THE WATER IS BETWEEN 6 AND 12 INCHES
            DEEP IN SPOTS.

&&
Local storm report, May 27, 1:23 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
223 PM CDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HEAVY RAIN       4 SE MT HAMILL          40.71N 91.57W
05/27/2019  M1.40 INCH       LEE                IA   TRAINED SPOTTER

            RAINFALL IN 1/2 HOUR.

&&

HAASE
Local storm report, May 27, 1:24 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
224 PM CDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     TORNADO          1 WSW SPRING GROVE      40.73N 91.19W
05/27/2019                   DES MOINES         IA   TRAINED SPOTTER

            SPOTTER OBSERVED A TORNADO TOUCH DOWN
            LOOKING NORTH OF LOCATION HEADING TOWARD
            SPRING GROVE WHILE ON PHONE WITH NWS. TIME
            EXACT.

&&
Local storm report, May 27, 1:36 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
236 PM CDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     TORNADO          4 ENE CANTRIL           40.67N 92.00W
05/27/2019                   VAN BUREN          IA   TRAINED SPOTTER

            2 HOUSES DAMAGED OR DESTROYED ON JERSEY AVE
            JUST SOUTH OF HIGHWAY 2.

&&
Local storm report, May 27, 1:57 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
257 PM CDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     HEAVY RAIN       1 NW DAVENPORT          41.56N 90.62W
05/27/2019  M1.66 INCH       SCOTT              IA   TRAINED SPOTTER

&&
Local storm report, May 27, 1:59 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
259 PM CDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     HEAVY RAIN       1 WNW MORRISON          41.81N 89.98W
05/27/2019  M1.15 INCH       WHITESIDE          IL   TRAINED SPOTTER

            6 HR TOTAL.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 flood. Local standard time, as filed.

Flood, Scott

When
May 27, 3:00 PM CST to May 31, 11:59 PM CST
Where
Scott County, 2.38 mi SW of Credit Island to 0.35 mi NNW of Credit Island
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.473, -90.648

The Mississippi River at Rock Island Lock and Dam 15 rose above its major flood stage of 18 feet during the afternoon of May 27th and continued into June. The river crested in June, with the stage rising to 21.4 feet at the end of May 31st.

Flood, Muscatine

When
May 27, 4:00 PM CST to May 31, 11:59 PM CST
Where
Muscatine County, 2.88 mi NE of Muscatine to 8.29 mi E of Muscatine
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.451, -91.012

The Mississippi River at Illinois City Lock and Dam 16 rose above its major flood stage of 18 feet during the afternoon of May 27th and continued into June. The river crested in June, with the stage rising to 21.45 feet at the end of May 31st.

Flood, Muscatine

When
May 28, 1:00 AM CST to May 31, 11:59 PM CST
Where
Muscatine County, 6.7 mi S of Fruitland to 1.48 mi S of Fruitland
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.254, -91.110

The Mississippi River at Muscatine (MUSI4) rose above its major flood stage of 20 feet during the early morning of May 28th and continued into June. The river crested in June, with the stage rising to 24.0 feet at the end of May 31st.

Flood, Clinton

When
May 28, 2:30 PM CST to May 31, 11:59 PM CST
Where
Clinton County, 2.73 mi SSE of Folletts to 2.41 mi ENE of Folletts
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.716, -90.354

The Wapsipinicon River at DeWitt 4S (DEWI4) rose above its major flood stage of 12.5 feet during the afternoon of May 28th and continued into June. The river crested in May 30th around 6 AM at 13.68 feet, before falling slowly through May 31st.

Flood, Scott

When
May 28, 2:30 PM CST to May 31, 11:59 PM CST
Where
Scott County, 1.01 mi N of Dixon to 3.06 mi S of Dixon
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.764, -90.776

The Wapsipinicon River at DeWitt 4S (DEWI4) rose above its major flood stage of 12.5 feet during the afternoon of May 28th and continued into June. The river crested in May 30th around 6 AM at 13.68 feet, before falling slowly through May 31st.

Flood, Van Buren

When
May 28, 11:30 PM CST to May 29, 4:00 PM CST
Where
Van Buren County, 1.46 mi WNW of Austin Park to 1.12 mi WSW of Pittsburg
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.779, -91.995

The Des Moines River rose above the major flood stage of 27 feet in the late evening hours May 28th, and crested at 4 AM CST May 30 at 27.9 feet. It feel back below major flood stage late afternoon May 29th.

Flood, Lee

When
May 28, 11:30 PM CST to May 30, 3:00 PM CST
Where
Lee County, 3.89 mi WNW of Argyle to 3.02 mi SE of Vincennes
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.544, -91.622

The Des Moines River rose above the major flood stage of 25 feet in the late evening hours May 28th, and crested at 845 AM CST May 29 at 27.87 feet. It feel back below major flood stage late afternoon May 30th.

Flood, Des Moines

When
May 29, 2:00 AM CST to May 31, 11:59 PM CST
Where
Des Moines County, 2.18 mi NNW of Augusta to 1.77 mi SE of Spring Grove
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.781, -91.289

The Skunk River rose above the major flood stage of 20 feet in the early morning hours May 29th, and crested at 1030 AM CST May 30 at 24 feet. It continued to exceed major flood stage into early June.

Flood, Lee

When
May 29, 2:00 AM CST to May 31, 11:59 PM CST
Where
Lee County, 3.15 mi NW of Augusta to 2.8 mi SE of Spring Grove
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.784, -91.321

The Skunk River rose above the major flood stage of 20 feet in the early morning hours May 29th, and crested at 1030 AM CST May 30 at 24 feet. It continued to exceed major flood stage into early June.

Flood, Washington

When
May 29, 7:00 AM CST to May 31, 2:30 AM CST
Where
Washington County, 1.66 mi WNW of Kalona Arpt to 1.68 mi NE of Richmond
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.487, -91.761

The English River rose above the major flood stage of 18 feet in the early morning hours May 29th, and crested at 3 PM CST May 30 at 18.5 feet. It feel below major flood stage early in the morning on the 31st. This was the second of two major floods on this river in May.

Flood, Scott

When
May 29, 11:00 AM CST to May 31, 11:59 PM CST
Where
Scott County, 3.36 mi ENE of Pleasant Vly to 3.13 mi N of Princeton
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.580, -90.366

The Mississippi River at Le Claire Lock and Dam 14 rose above its major flood stage of 13.5 feet during the morning of May 29th and continued into June. The river crested in June, with the stage rising to 15 feet at the end of May 31st.

Flood, Clinton

When
May 30, 8:00 AM CST to May 31, 11:59 PM CST
Where
Clinton County, 3.06 mi ESE of Folletts to 1 mi E of Folletts
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.738, -90.323

The Mississippi River at Camanche (CMMI4) rose above its major flood stage of 20.5 feet during the morning of May 30th and continued into June. The river crested in June, with the stage rising to 21.1 feet at the end of May 31st.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 827096, 827094, 827087, 827113, 827114, 826831, 826841, 826865, 826866, 826876, 827104, 827106.